Table of Contents
What is Torsade de Pointes and Definition
A life-threatening ventricular tachycardia (rapid contractions of the ventricles) that is the most serious complication of the ARRHYTHMIA disorder LONG QT SYNDROME (LQTS). Torsade de pointes is a distinctive pattern of QRS complex electrical activity, QRS being the points on the ELECTROCARDIOGRAM (ECG) that identify ventricular contraction.
The term “torsade de pointes” means “twisting around the points.” In ballet, the term’s origination, the term identifies a movement in which multiple steps rotate the dancer around an imaginary axis. On the ECG, the QRS complex appears to twist around the electrical baseline with a continuously changing point of origin, reminiscent of the ballet movement. The pattern represents a progressive change in myocardial cell polarity (abnormal shifts in the cell’s electrical charge), a marked dysfunction of the heart’s electrical pacing and conduction mechanisms. Unless interrupted, torsades de pointes results in SUDDEN CARDIAC DEATH.
Torsade de Pointes Treatment
The ECG provides definitive diagnosis. Torsade de pointes may stop spontaneously or may require emergency medical intervention such as DEFIBRILLATION (electrical shock to restore normal rhythm) or a temporary PACEMAKER. Numerous medications can cause acquired LQTS and consequently torsade de pointes, including the commonly prescribed antibiotic erythromycin, ANTIPSYCHOTIC MEDICATIONS such as the phenothiazines, and most drugs that affect the heart’s function such as those to treat arrhythmias, HEART FAILURE, and HYPERTENSION (high BLOOD PRESSURE). COCAINE also can cause torsade de pointes. Stopping the causative DRUG typically ends the torsade de pointes.
See also HEART; HYPOCALCEMIA; HYPOKALEMIA; MEDICATIONS TO TREAT CARDIOVASCULAR DISEASE.